Alert archive / Alabama / Tornado Warnings in 2006

Tornado Warning 44, NWS Huntsville, AL

September 22, 2006Lawrence County, Alabama

NWS Huntsville, AL issued this tornado warning at Sep 22, 2006, 1:54 PM CDT for Lawrence County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2006, 1:54 PM CDT (18:54 UTC)
Expired
Sep 22, 2006, 2:15 PM CDT
In force
21 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 117 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Sep 22, 11:05 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 22, 11:05 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1105 AM CDT FRI SEP 22 2006

.UPDATE...
ANALYSES OF SURFACE AND UPPER AIR CHARTS THIS MORNING SHOWED A
SURFACE WARM FRONT AT 10 AM ACROSS CENTRAL AL EXTENDING UP INTO
NORTHWEST MS. THE FRONT SLOPED WELL TO THE NORTH AND EAST AT 850 MB
WITH A CONVERGING 50-KNOT JET AT THIS LEVEL OVER NORTHERN MS AND
WESTERN TN. AT 500 MB...A SHORT WAVE TROUGH WAS UPSTREAM OVER
CENTRAL TX WITH ANOTHER OVER WESTERN TN.

FOR NOW...NORTHERN AL AND PARTS OF SOUTHERN MIDDLE TN ARE BETWEEN
UPPER LEVEL SHORT WAVES WITH EXTENSIVE LOW CLOUDINESS OVER THE TN
VALLEY. SHOWERS AND ISOLATED THUNDERSTORMS OVER NORTHEAST AL ARE
MOVING OFF TO THE NORTHEAST.

MORE THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP THIS AFTERNOON AS
BREAKS IN THE CLOUDS ALLOW HEATING TO OCCUR. FORECAST SOUNDINGS SHOW
ENOUGH INSTABILITY THIS AFTERNOON AND EARLY EVENING FOR
THUNDERSTORMS. THE VERTICAL WIND PROFILE HAS STRONG SHEAR AND IS
VEERING...SO A FEW THUNDERSTORMS COULD BECOME STRONG WITH ROTATING
UPDRAFTS AND POSE A STRONG GUST THREAT. THIS WILL BE PARTICULARLY
TRUE NEAR THE SURFACE WARM FRONT WHICH IS FORECAST BY THE RUC40
MODEL TO SURGE NORTH INTO NORTHWEST AL LATER THIS AFTERNOON.

THE LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM THIS EVENING.
STRONGER WINDS OFF THE GROUND ARE STARTING TO MIX DOWN AND SUSTAINED
WINDS OF 15 TO 25 MPH FROM THE SOUTH SHOULD PREVAIL THIS AFTERNOON.

THE ZONE FORECASTS FOR TODAY LOOK FINE AND THERE WILL BE NO CHANGES
AT THIS TIME.
&&

.PREV DISCUSSION...
SHORT TERM...THROUGH SUNDAY...
IMPRESSIVE UPPER LEVEL SYSTEM IS WRAPPING UP OVER THE CENTRAL PLAINS
THIS MORNING...WITH IMPACTS ALREADY BEING FELT ACROSS THE TN VALLEY.
LATEST WATER VAPOR IMAGE SHOWS THE LOW CENTERED OVER NWRN IA...WITH
00Z UPPER-AIR OBS SHOWING AN IMPRESSIVE WIND FIELD OVER THE ERN
PLAINS STATES. CLOSER TO HOME...SFC AND 850MB ANALYSES FROM 00Z
SHOWED A PAIR OF WARM FRONTS...WITH THE DEEPER MOISTURE STILL LOCKED
OVER THE MS DELTA REGION. AS EXPECTED...SUBSTANTIAL LOW-LVL MOISTURE
ADVECTION IS CAUSING SCTD SHRA DEVELOPMENT ACROSS THE AREA...THOUGH
COVERAGE IS BEING AIDED BY A JET STREAK/SHORTWAVE THAT WAS NOT WELL-
RESOLVED BY PAST MODEL RUNS.

FCST THRU THE WKND CONTINUES TO FOCUS ON IMPACTS OF POTENT SYSTEM
OVER THE PLAINS. OVERALL THINKING HAS NOT CHANGED MUCH BUT DETAILS
CONTINUE TO BE IN FLUX. AS NOTED EARLIER...CURRENT PCPN OBSERVED
IN/ARND HUN CWFA IS STRONGLY CORRELATED TO A COUPLE OF FORCING
MECHANISMS...AN AREA OF MAX MOISTURE ADVECTION/ISENTROPIC LIFT...AND
A SHORTWAVE/JET STREAK EMBEDDED IN SW FLOW. MODEL CONSENSUS
CONTINUES TO SHOW THE MAX ADVECTION/LIFT AREA LIFTING NWD LATER THIS
MORNING AHEAD OF THE TRUE WARM FRONT. HOWEVER...WHILE THIS
COMBINATION OF FEATURES IS PROGGED TO MOVE AWAY FROM THE AREA...
CURRENT SITUATION WAS NOT WELL FORECAST BY THE MODELS...AND THIS
LOWERS CONFIDENCE IN THEIR SOLNS FOR TODAY. WILL CONTINUE TO
UNDERCUT MOS POPS FOR TODAY EXPECTING THE MORE OPTIMISTIC SOLN...BUT
NOT AS MUCH AS BEFORE WITH THE IDEA THAT ADDITIONAL FEATURES COULD
CROP UP. THIS UNCERTAIN PATTERN PERSISTS INTO TONIGHT...AND THE
RATHER LOW POPS OFFERED BY GRIDDED GFS MOS LOOK REASONABLE. WILL
TREND ON THE WARM SIDE OF MOS FOR TEMPS GIVEN YESTERDAYS VALUES
THEN GO WITH CONSENSUS TONIGHT.

STRONG WIND FIELD ALOFT COUPLED WITH DESTABILIZING LOWER ATM WILL
MAKE FOR GUSTY WINDS TODAY. FCST SOUNDINGS SHOW A MIXED LAYER
TOPPING OUT 2.5-3KFT WITH WINDS OF 25-30KT AT THE TOP...AND MOMENTUM
TRANSPORT LOOKS SUFFICIENT FOR A LAKE WIND ADVISORY AREAWIDE.

LOOKS LIKE ESSENTIALLY MORE OF THE SAME SATURDAY...WITH GFS QPF DATA
CONTINUING TO SHOW DIURNALLY-ENHANCED PCPN WHILE THE UPPER LOW OVER
THE NRN PLAINS GETS REINFORCED/DEFLECTED BY ANOTHER SHORTWAVE.
PERSISTENT WAA COUPLED WITH BREAKS IN THE OVC WILL PUSH TEMPS INTO
MID/UPR 80S.

MAIN CONCERNS CENTER AROUND LATE SAT NIGHT/EARLY SUN WITH THE MAIN
FROPA...THOUGH TIMING IS BECOMING MORE OF AN ISSUE. WHILE CONFIDENCE
REMAINS HIGH IN THE PROGRESSION AND GENERAL TIMING...DETAILS ARE TOO
INCONSISTENT TO GO TOO HIGH WITH POPS FOR ANY ONE TIME PD. WILL
REDUCE POPS A BIT FOR THE ERN 2/3RDS OF THE AREA SAT NIGHT...WHILE
RAISING THEM FOR MUCH OF THE AREA SUNDAY. TIMING COULD PLAY A MAJOR
ROLE IN STRONG/SVR POTENTIAL ALONG THE EXPECTED SQUALL LINE...BUT
AIR MASS LOOKS UNSTABLE ENOUGH AHEAD OF THE FRONT ANYWAY...AND
STRONG UNIDIRECTIONAL WIND PROFILE COULD SUPPORT A STRAIGHT-LINE DMG
WIND THREAT.

THANKS FOR COLLAB THIS MORNING...BMX.

.LONG TERM...MONDAY THROUGH THURSDAY...
A PERIOD OF COOLER/DRIER WX IS STILL EXPECTED FOR THE FIRST HALF OF
THE WEEK BEHIND THE FRONT. SEVERAL MED RANGE MODELS SHOW SIGNS OF
ANOTHER SYSTEM APPROACHING THE AREA LATER IN THE PD. WITHOUT MUCH
TIME TO INVESTIGATE FURTHER...WILL INTRODUCE LOW POPS WED NIGHT AND
THURSDAY. OTHERWISE...FEW CHANGES ARE EXPECTED BEYOND MONDAY.

BCC
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY UNTIL 7 PM TODAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
     LAUDERDALE... LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     AND MORGAN.

TN...LAKE WIND ADVISORY UNTIL 7 PM TODAY FOR THE FOLLOWING ZONES:
     FRANKLIN...LINCOLN...AND MOORE.
&&

SCHAUB
Hazardous weather outlook, Sep 22, 1:39 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
139 PM CDT FRI SEP 22 2006

ALZ001>010-016-TNZ076-096-097-231000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
139 PM CDT FRI SEP 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

A STRONG LOW PRESSURE SYSTEM OVER THE CENTRAL STATES HAS BROUGHT
INCREASED SOUTHERLY WIND FLOW AND INSTABILITY TO THE TENNESSEE
VALLEY.

AS A SURFACE WARM FRONT ASSOCIATED WITH THE SYSTEM SURGES NORTHWARD
THROUGH NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE THIS
AFTERNOON...SCATTERED THUNDERSTORMS WILL OCCUR THROUGH EARLY EVENING
AND DIMINISH TOWARD MIDNIGHT.

DUE TO INCREASING WIND SPEEDS WITH HEIGHT...ISOLATED THUNDERSTORMS
THROUGH EARLY EVENING COULD PRODUCE STRONG WIND GUSTS TO 5O MPH AND
SMALL HAIL. OVER NORTHWEST ALABAMA...WHERE SURFACE WINDS WILL BE
CONVERGING THE MOST...THERE WILL BE THE POTENTIAL FOR ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN ON SATURDAY AS A COLD
FRONT TO THE WEST MOVES CLOSER. THUNDERSTORMS ARE EXPECTED TO AFFECT
PARTS OF THE TENNESSEE VALLEY FROM MID MORNING THROUGH SUNSET. SOME
OF THESE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS AND HAIL...
ESPECIALLY ACROSS NORTHWEST ALABAMA WHERE CONDITIONS WILL BE MORE
FAVORABLE.

THE THREAT OF THUNDERSTORMS WILL CONTINUE LATE SATURDAY AND
SUNDAY WITH THE APPROACH OF THE COLD FRONT. A BAND OF CONVECTION
WILL ACCOMPANY THE FRONT AND REACH THE SHOALS AREA AFTER MIDNIGHT
SATURDAY...AND THEN THE HUNTSVILLE AREA AROUND NOONTIME ON SUNDAY.
IT IS UNCERTAIN AT THIS TIME HOW STRONG THE THUNDERSTORMS IN THE LINE
WILL BE...GIVEN THE TIME OF PASSAGE WITHOUT DAY TIME HEATING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON AND AT TIMES THROUGH THE WEEKEND.

SCHAUB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 4:13 AM CDTLake Wind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more15 hr
Sep 22, 2:39 PM CDTSevere Thunderstorm WarningHUNLauderdale36 min
Sep 22, 2:53 PM CDTTornado WarningHUNLauderdale22 min
Sep 22, 3:08 PM CDTSevere Thunderstorm WarningHUNCullman22 min
Sep 22, 3:11 PM CDTSevere Thunderstorm WarningHUNFranklin49 min
Sep 22, 3:24 PM CDTTornado WarningHUNColbert, Franklin36 min
Sep 22, 3:29 PM CDTSevere Thunderstorm WarningHUNCullman31 min
Sep 22, 3:43 PM CDTSevere Thunderstorm WarningHUNMadison47 min
Sep 22, 3:57 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin48 min
Sep 22, 3:58 PM CDTSevere Thunderstorm WarningHUNCullman47 min
Sep 22, 4:06 PM CDTTornado WarningHUNCullman39 min
Sep 22, 4:31 PM CDTTornado WarningHUNMarshall29 min
Sep 22, 4:35 PM CDTTornado WarningHUNFranklin25 min
Sep 22, 5:00 PM CDTTornado WarningHUNMarshall32 min
Sep 22, 5:16 PM CDTTornado WarningHUNColbert29 min
Sep 22, 5:46 PM CDTTornado WarningHUNLauderdale, Lawrence29 min
Sep 22, 6:05 PM CDTTornado WarningHUNMarshall40 min
Sep 22, 6:13 PM CDTSevere Thunderstorm WarningHUNLauderdale, Limestone32 min
Sep 22, 6:46 PM CDTSevere Thunderstorm WarningHUNMarshall17 min

Nearby

Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.